Virginia, 2003Tornadoes and Hail in Virginia, July 9, 2003
July 9, 2003 · NWS LWX · 22 events in 16 counties and zones
Thunderstorms with high winds, hail, and isolated tornadoes moved through Northern and Central Virginia during the afternoon and early evening hours of the 9th. In Nelson County, a few trees were downed in the northern end of the county near Wintergreen.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with high winds, hail, and isolated tornadoes moved through Northern and Central Virginia during the afternoon and early evening hours of the 9th. In Nelson County, a few trees were downed in the northern end of the county near Wintergreen. In Albemarle County, a tree was downed near Afton. In Augusta County, numerous trees were downed including some which fell in Stuarts Draft. In Rockingham County, trees were downed in Broadway. A tree was also downed onto Springs Road. In Shenandoah County, trees and power lines were downed in Edinburg. A few trees were also downed in the Seven Bends area just east of Woodstock. In Frederick County, trees and power lines were downed two miles north of Winchester. Trees were also downed onto Route 568 (Cedar Grove Road) and Warm Springs Road near Cedar Grove. In Clarke County, trees were downed onto Route 606 and Route 340 three miles east of Berryville. In Loudoun County, two tornadoes touched down from the same thunderstorm. The first tornado was the strongest and longest lasting. It was ranked as an F1 and was on the ground for 10 miles. It first touched down near Round Hill and lifted just before reaching Highway 15 about 3 miles south of Leesburg. The tornado was up to 100 yards wide and was estimated to have produced winds up to 90 MPH. On Main Street in Round Hill a tree was downed onto a house. A home under construction was also damaged. Several other trees were downed onto roads on the south side of town, including at the intersection of Airmont Road (Route 719) and Yatton Road, North Bridge Street, and the intersection of East Loudoun Street and New Cut Road. Widespread tree damage was also reported near the water treatment plant southeast of town. The next area of tree damage was reported near the intersection of Lincoln Road and Hughesville Road just south of Lincoln. One tree was downed onto a van. The last area where tree damage was observed was just west of Route 15 about 3 miles south of Leesburg. The first tornado lifted there and a few minutes later the same storm dropped a second tornado near Ashburn. The F0 tornado touched down briefly near Ashburn Farms with winds estimated around 70 MPH. It was on the ground for one half mile and the light tree damage path from the twister was about 75 yards wide. A few trees were uprooted or snapped along the path and one of the trees fell onto a home. In Purcellville, the storm that produced the tornado in Round Hill dropped quarter sized hail. The storm also produced high winds south of the tornado track. Snickerville Turnpike was closed by downed trees. A wind gust of 46 MPH was recorded at Dulles Airport where a funnel cloud was also spotted. In Fauquier County, a tree was downed onto a road near Delaplane. In Prince William County, trees and wires were downed near Haymarket. Trees were also downed at the intersection of Lucasville Road and Hastings Drive in Manassas. In Fairfax County, the storm that dropped a tornado near Ashburn produced high winds as it moved through the Chantilly area. Three miles north of Chantilly, a few trees were downed in the Franklin Farms area, including one which fell onto a home. Wind gusts in the vicinity included 46 MPH in Reston and 43 MPH in Chantilly. Another thunderstorm also downed trees across the central and eastern portion of the county. A tree was downed near Lake Barcroft. Trees were also downed at the intersection of Braddock and Rolling roads a mile west of Burke. In Fairfax, trees were downed onto Prince William Road. In Falls Church, trees were downed. In Arlington County, many trees were downed. In Alexandria, a wind gust of 63 MPH was recorded at the campus of Northern Virginia Community College.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 9, 9:40 AM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 9, 9:40 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT WED JUL 9 2003
.UPDATED...SFC BNDRY ACRS PA/OHIO VLY. AHD OF THIS BNDRY...PLENTY
OF INSTAB IN PLACE. MODIFIED SNDG TO FCST CONDS YIELD LI TO -7 AND
B+ TO 3K. SO...IF TSTMS CAN BE TRIGGERED...THERE IS PLENTY TO
SUSTAIN THEM. IN FACT...TSTMS FIRING UP ALREADY IN WVA...MVG EWD.
SO...GOING FCST IN GOOD SHAPE OVRALL. POP STRUCTURE GOOD AS IT
CRRNTLY STANDS. WL BUMP TEMP IN MTNS UP A FEW. QSTN WHETHER MAXT IN
CNTRL FOOTHILLS-NRN PIEDMONT CAN GET INTO LWR 90S. HWVR...ETA/GFS
MOS AND RUC-80 SFC FIELDS ALL INDICATE IT CAN. SOME GRIDS UPDTD...
BUT JUST A MINOR TEMP CHG IN A CPL OF PLACES. HOPE TO GET ALL
PRODUCTS OUT THE DOOR BY 11AM. -HTS
TODAY-TONIGHT
LATEST SFC ANALYSIS SHOWS WEAK CDFNT EXTENDS ACROSS NRN PA AND IS
FCST TO MOVE SLOWLY SWD AND REACH THE MASON DIXON LINE BY 00Z THU.
VERY DEEP MOISTURE WITH PWS IN EXCESS OF 2.0 INS AND WEAK SHORTWAVE
ENERGY MOVING ALG THE SRN EDGE OF THE WESTERLIES WILL RESULT IN SCT
TO NMRS TSTMS TODAY. HIGHEST POPS TODAY IN THE NORTH CLOSER TO SFC
BDRY AND ALG TRACK OF SEWD MOVING VORT COMING OUT OF LK MI. MAIN
THREAT TODAY SHOULD BE VERY HEAVY RAINFALL WITH PWS IN THE 2.1-2.3
INS RANGE. SVR WX NOT ANTICIPATED DUE TO WEAK SHEAR (0-6KM SHEAR
<25KTS) AND WARM AIR ALOFT. COULD BE SOME ISOLD FLOODING PROBLEMS
TODAY GIVEN HIGH PW AIR MASS BUT THREAT NOT WIDESPREAD ENOUUGH TO
ISSUE A FLOOD WATCH. IN ADDITION...FFG IS ALSO PRETTY HIGH. MAX
TEMPS TODAY SIMILAR TO YESTERDAYS WITH HIGHS MID 80S NORTH UPPER 80S
DCA TO LOWER 90S BY CHO AND EZF. MAV MOS LOOKS TOO HOT AGAIN AND
DISREGARDED.
TONIGHT...EXPECT SHOWERS AND STORMS TO DISSIPATE BY MIDNIGHT WITH
PATCHY FOG DEVELOPING BY MORNING GIVEN EXPECTED WET GROUND...VERY
HIGH DEWPOINTS IN THE 70S AND LIGHT WINDS.
ROSA
LONG TERM...THU-TUE
NOT A LOT OF CHANGES WITH THE CURRENT PATTERN WI TEMPS REMAINING
NEAR SEASONAL NORMS. FRONT WILL REMAIN AROUND THE FA INTO EARLY
FRIDAY WITH A FEW SHORT WVS SO CONTINUING A CHC OF TSTMS EACH
DAY/NIGHT. MDLS STILL INDICATE A STRONGER SHORT WV WL MOVE DOWN AM
THE WRN N AMERICA RD ON FRI AND WL HELP PUSH THE FRONT THRU THE CWA
BY LATE FRI. THAT WILL HELP CLEAR/DRY US OUT SAT AND INTO EARLY SUN
FOR A GOOD WEEKEND. NEXT SHORT WV AND CHC OF TSTM MAY AFFECT REGION
LATE SUN/MON. ND
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 9, 10:54 AM EST, 1 hour 40 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-100800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 AM EDT WED JUL 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY
THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA AS HAVING
A SLIGHT RISK OF SEVERE WEATHER THROUGH 6 PM. THE PRIMARY THREATS ARE
THUNDERSTORM WIND GUSTS UP TO 70 MPH...AND HAIL TO ONE INCH IN
DIAMETER.
SPOTTER ACTIVATION WILL BE LIKELY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 9, 7:28 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
828 AM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0948 PM CUMBERLAND MD WIND DAMAGE
07/08/03 ALLEGANY TREES DOWN
1024 PM WILEY FORD WV WIND DAMAGE
07/08/03 MINERAL A FEW TREES DOWN.Event by event
19 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Winchester (C)
- When
- July 9, 12:34 PM EST
- Where
- Winchester (C) County, Winchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.800, -77.283
Trees and power lines were downed in the north portion of the city.
Thunderstorm Wind, Clarke
- When
- July 9, 1:20 PM EST
- Where
- Clarke County, 3 mi E of Berryville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.850, -77.200
Trees were downed onto Route 606 and Route 340.
Tornado, Loudoun
- When
- July 9, 1:20 PM EST to 1:40 PM EST
- Where
- Loudoun County, Round Hill
- Rating
- F1
- Path length
- 10 mi
- Path width
- 100 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.883, -77.183
A tornado downed trees and caused minor damage to homes along its path.
Hail, Loudoun
- When
- July 9, 1:25 PM EST
- Where
- Loudoun County, Purcellville
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.900, -77.100
Quarter sized hail was reported.
Tornado, Loudoun
- When
- July 9, 1:45 PM EST to 1:46 PM EST
- Where
- Loudoun County, Ashburn
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 75 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.817, -77.083
A short lived tornado uprooted trees near Ashburn Farms.
Thunderstorm Wind, Rockingham
- When
- July 9, 1:50 PM EST
- Where
- Rockingham County, Broadway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.133, -78.167
Thunderstorm Wind, Augusta
- When
- July 9, 2:00 PM EST
- Where
- Augusta County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.150, -77.917
Numerous trees were downed.
Thunderstorm Wind, Shenandoah
- When
- July 9, 2:00 PM EST
- Where
- Shenandoah County, Edinburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.133, -77.817
Trees and power lines were downed.
Thunderstorm Wind, Shenandoah
- When
- July 9, 2:00 PM EST
- Where
- Shenandoah County, 2 mi E of Woodstock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.880, -77.717
A few trees were downed in the Seven Bends area.
Thunderstorm Wind, Frederick
- When
- July 9, 2:15 PM EST
- Where
- Frederick County, Cedar Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.050, -77.483
Trees were downed onto Cedar Grove Road and Warm Springs Road.
Thunderstorm Wind, Fairfax
- When
- July 9, 2:15 PM EST
- Where
- Fairfax County, 3 mi N of Chantilly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.950, -78.800
Trees and wires were downed and a home was damaged.
Thunderstorm Wind, Fairfax (C)
- When
- July 9, 2:30 PM EST
- Where
- Fairfax (C) County, Fairfax
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NEWSPAPER
- Coordinates
- 38.167, -79.167
Trees were downed onto Prince William Road. The time was estimated.
Thunderstorm Wind, Nelson
- When
- July 9, 2:40 PM EST
- Where
- Nelson County, North Portion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.817, -78.567
A few trees were downed in the northern portion of the county.
Thunderstorm Wind, Loudoun
- When
- July 9, 3:00 PM EST
- Where
- Loudoun County, Round Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.883, -78.483
Several trees were downed.
Thunderstorm Wind, Fauquier
- When
- July 9, 3:06 PM EST
- Where
- Fauquier County, Delaplane
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NEWSPAPER
- Coordinates
- 39.267, -78.200
A tree was downed onto a road.
Thunderstorm Wind, Prince William
- When
- July 9, 3:20 PM EST
- Where
- Prince William County, Haymarket
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.950, -77.433
Trees and wires were downed.
Thunderstorm Wind, Manassas (C)
- When
- July 9, 3:35 PM EST
- Where
- Manassas (C) County, Manassas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NEWSPAPER
- Coordinates
- 38.850, -77.300
A tree was downed at the intersection of Lucasville Road and Hastings Drive.
Thunderstorm Wind, Fairfax
- When
- July 9, 3:40 PM EST
- Where
- Fairfax County, 1 mi W of Burke
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.883, -78.933
Trees were downed onto Braddock and Rolling roads.
Thunderstorm Wind, Fairfax
- When
- July 9, 3:50 PM EST
- Where
- Fairfax County, Lake Barcroft
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.133, -77.817
Thunderstorm Wind, Falls Church (C)
- When
- July 9, 3:50 PM EST
- Where
- Falls Church (C) County, Falls Church
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.917, -77.917
Thunderstorm Wind, Arlington
- When
- July 9, 3:55 PM EST
- Where
- Arlington County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.817, -77.633
Thunderstorm Wind, Alexandria (C)
- When
- July 9, 4:02 PM EST
- Where
- Alexandria (C) County, Alexandria
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.750, -77.483
A wind gust of 63 MPH was recorded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 9, 2003$1.2 million · F1 · 78 events
- Heat in Missouri, July 9 to 11, 20031 death · 1 event
- Flooding in Indiana, July 9 to 20, 2003$15 million · 3 events
- Tornadoes and Hail in Minnesota, July 9, 2003$1.1 million · F1 · 19 events
- Flash Flooding and Hail in Indiana, July 9 to 10, 2003$1.0 million · 65 kt wind · 26 events
- Flash Flood and Hail in Iowa, July 9, 2003$981,000 · 61 kt wind · 14 events
- Flooding and Damaging Winds in Ohio, July 9, 2003$513,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Virginia, July 9, 2003$155,000 · 1 in hail · 36 events
- Flash Flooding and Hail in West Virginia, July 9, 2003$600,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Illinois, July 9, 2003$337,000 · 55 kt wind · 13 events
- Flash Flooding and Damaging Winds in Missouri, July 9, 2003$227,000 · 55 kt wind · 6 events
- Damaging Winds in Oklahoma, July 9, 2003$113,000 · 72 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369496, 5369497, 5369498, 5369499, 5369500, 5368327, 5368328, 5368329, 5368330, 5368331, 5368332, 5368333, 5368334, 5368335, 5368336, 5368337, 5368338, 5368399, 5368400, 5368401, 5368402, 5368403.